Tornadoes · United States · Wyoming · 2005
F0 tornado, Douglas, Wyoming, August 12, 2005
This F0 tornado ran 0.1 miles across Converse County on August 12, 2005, touching down at 7:05 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 12, 2005
- Touchdown
- 7:05 PM MDT (01:05 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Converse County
- Touchdown point
- 42.930, -105.370
- Lift-off point
- 42.930, -105.370
- Record number
- 257
What the Weather Service recorded
Brief tornado spotted over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS CYS issued a tornado warning for this county at 01:02 UTC, 3 minutes before the tornado touched down, in force until 01:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:56 UTC | 00:58 UTC | Severe Thunderstorm Warning | CYS |
| 00:32 UTC | 01:03 UTC | Tornado Warning | CYS |
| 00:57 UTC | 01:29 UTC | Severe Thunderstorm Warning | CYS |
| 01:02 UTC | 01:43 UTC | Tornado Warning | CYS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:46 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Aug 12, 3:00 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 12, 3:00 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 300 PM MDT FRI AUG 12 2005 .SHORT TERM...COLD FRONT PLUNGING SOUTHWARD THROUGH WYOMING AND SOUTH DAKOTA THIS AFTERNOON. CONVECTION WILL DEVELOP LATE THIS AFTERNOON AHEAD OF THIS FEATURE. AIR MASS IS VERY STABLE ACROSS SOUTHEAST PORTIONS OF THE FORECAST AREA DUE TO PERSISENT SOUTHEAST WINDS. SO HAVE FAVORED NORTHERN FRINGE OF FORECAST AREA - NORTH OF ALLIANCE AND DOUGLAS - WITH RESPECT TO EVENING PRECIP CHANCES. THE FRONT MOVES THROUGH DOUGLAS IN THE LATE EVENING...AND CHEYENNE/LARAMIE IN THE WEE HOURS OF THE MORNING. IT MAY HOLD OFF UNTIL SUNRISE AT SIDNEY. AFTER FRONTAL PASSAGE...LOW LEVEL MOISTURE FILLS IN WITH GUSTY NORTH TO NORTHEAST WINDS THROUGH THE DAY SATURDAY...MAKING FOR AN OVERCAST AND DAMP DAY WITH PERSISENT DRIZZLE AND SPRINKLES. LITTLE IN THE WAY OF TEMEPRATURE RECOVERY FROM MORNING LOWS. PLAINS REMAIN SOCKED IN THE STRATUS THROUGH SATURDAY NIGHT...WHICH SHOULD KEEP LOWS FROM THREATENING RECORDS. POMEROY .LONG TERM...SFC HIGH MOVES ACROSS THE CWA SUNDAY WHICH SHOULD GRADUALLY CLEAR THINGS OUT. ZONAL FLOW THEN SETS UP FOR EARLY NEXT WEEK WITH DRY AND WARMER CONDITIONS EXPECTED AS MOISTURE LOOKS TO BE SUPPRESSED TO THE SOUTH. GFS DEPICTING IMPULSE WITH SOME PCPN LATE TUESDAY BUT DGEX NOT HINTING AT THIS FEATURE. WILL MAINTAIN LOW POPS MAINLY MTNS FOR THAT TIME AND SEE HOW THINGS UNFOLD. OTHER WEAK IMPULSES MAY INTERACT WITH SOME MOISTURE RETURN WEDS/THURSDAY SO WILL KEEP SOME LOW POPS FOR THAT TIME PERIOD AS WELL BEFORE DRYING ADVERTISED AGAIN BY THE END OF THE WEEK. -RE- && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 12, 10:45 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1045 AM MDT FRI AUG 12 2005 NEZ001>003-019>021-054-055-WYZ059-060-067-068-131215- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN- 1045 AM MDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AND EVENING WITH SCATTERED THUNDERSTORMS EXPECTED. A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL...DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY. WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WYZ061>066-069-070-131215- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS- 1045 AM MDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND EXTREME SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WHILE SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY. WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 4:08 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 408 PM MDT FRI AUG 12 2005 WYZ059>060-064-067>068-130500- CONVERSE-NORTH LARAMIE RANGE-GOSHEN-NIOBRARA-PLATTE- 408 PM MDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 716 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA... IN WYOMING THIS WATCH INCLUDES 4 COUNTIES IN EAST CENTRAL WYOMING CONVERSE... NIOBRARA... IN SOUTHEAST WYOMING GOSHEN... PLATTE... THIS INCLUDES THE CITIES OF...DOUGLAS...GLENROCK...GUERNSEY... LUSK...TORRINGTON AND WHEATLAND.
Local storm report, Aug 12, 6:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 N BILL 43.22N 105.26W
08/12/2005 1.75 INCH CONVERSE WY TRAINED SPOTTER
HAIL LASTED FOR 5 MINUTES...UNTIL 625 PM. THE LARGE HAIL
WAS BETWEEN 1 AND 3 MILES NORTH OF BILL AND COVERED THE
GROUND TO A DEPTH OF 6 INCHES.
&&
MWEILANDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 00:00Z
1.1 hours before the tornado, 237 km from the path. August 13, 2005.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1187 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
- 0-3 km lapse rate
- 6.8 K/km
Rapid City, SD (KUNR), 12:00Z
10.9 hours after it, 237 km from the path. August 13, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91043 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Cheyenne radar (KCYS), 203 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:20 UTC | HAIL 1.75 | 1 N Bill | Converse, WY | HAIL LASTED FOR 5 MINUTES...UNTIL 625 PM. THE LARGE HAIL WAS BETWEEN 1 AND 3 MILES NORTH OF BILL AND COVERED THE GROUND TO A DEPTH OF 6 INCHES. |
| 01:05 UTC | TORNADO | 13 N Douglas | Converse, WY | |
| 01:10 UTC | HAIL 1.75 | 2 S Bill | Converse, WY |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of August 12, 2005
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 12 | 2:24 PM EDT | F0 | Allegany, NY | 0.5 | 10 | $10,000 | ||
| August 12 | 2:45 PM EDT | F1 | Steuben, NY | 1.0 | 200 | $50,000 | ||
| August 12 | 4:22 PM EDT | F1 | Sullivan, PA | 0.7 | 30 | $10,000 | ||
| August 12 | 5:10 PM EDT | F0 | Bradford, PA | 1.0 | 200 | $100,000 | ||
| August 12 | 5:56 PM EDT | F0 | Polk, FL | 0.5 | 40 | |||
| August 12 | 4:40 PM MDT | F2 | Campbell, WY | 1.5 | 450 | 2 | 13 | $5.0 million |
| August 12 | 9:45 PM EDT | F1 | Nassau, NY | 0.2 | 50 | $140,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.